Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Have rheumatoid arthritis and sleep apnea. Got swollen nose after sun exposure. Do I have lupus?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 494 Questions
I was out in the sun for 10--15 minutes one day and hours after I came indoors, the bridge of my nose swelled, outside and inside, became a dark red color and was feverish. The lower end of my nose did not swell just the upper. Was not sunburn. I got some ice and put on it and it reduced the swelling but the pain remained. The next day it was fine. When I went out another day, the same thing happened. I have RA and it made me wonder if I had Lupus. I get rashes from sun in summer but nothing like this. The rash each summer causes itching on my chest, lower arms and face, but I usually wear a hat, sunscreen and limit exposure. I had been taking Plaquenil but stopped it because doctors worried about many years of use.
Doctors were afraid of what it could do to my eyes. I have never shown damage and get tested at the eye doctor each year. The first 6 mo of last year I had the worst flare ever. Almost could not walk at all. Kept getting really sick with fever, nausea, vomiting sometimes sinus, sore throat. Had to go to hospital for fluids twice. Found out I have sleep apnea and am using a CPAP now. Started Aderall in July of 2012. I cannot get a Rheumatologist anywhere near here because they won't take my insurance.
Posted Tue, 19 Mar 2013 in Lupus
Answered by Dr. Divya Agarwal 8 hours later
There is a definite possibility that you have lupus.

Do you ever have your XXXXXXX done?

As I can see, you are on a lot of medication for pain but none for arthritis.

You should probably restart hydroxychloroquine, it is one of the safest medicines esp. if you are getting eye check up done regularly.

methotrexate is another drug that you should be on, for the arthritis.

In addition, other precautions you are already taking like protection from sun and sunscreen.

Then of course, you should be on folic acid, calcium daily.

Hope this helps. Let me know if you have more concerns.

Above answer was peer-reviewed by
Follow-up: Have rheumatoid arthritis and sleep apnea. Got swollen nose after sun exposure. Do I have lupus? 20 hours later
I do remember XXXXXXX test was done years ago and it was elevated. I think C reactive protien was and Rheumatoid Factor was negative. Another problem I've had for many years is depression. I heard that can be a symptom too. A doctor thought maybe it was bi-polar disorder and I have taken medicine for that. I just don't remember ever feeling or being out of control like a manic person. I've been chronically depressed though. I have been in excruciating pain through the years. My husband believed I was lying and left me. Talked to a Physican Assistant yesterday and she and my pain specialist want to do extensive testing to see if it is Lupus. I believe they said there were specific antibodies that they look for now with Lupus. If I do have Lupus, other than being on medication are there exercises that can help? Certain foods I shouldn't eat?
Answered by Dr. Divya Agarwal 3 hours later

Yes, exercises should definitely help for your arthritis as well as depression.

They can be regular aerobic exercises and specific exercises for joints.

Food does not really have much to do with arthritis.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor